Psychiatric Drug Withdrawal. Weaning Yourself Off Of Prescription Medications.
Psychiatric drug withdrawal can be a very intense experience for anyone suffering through it. The pharmaceutical community in my experience, has a tendency to downplay the addictive nature of these drugs, and often make it difficult for a person to quit using these potentially harmful substances.
This video was posted by a former pharmaceutical sales woman who found herself addicted to Xanax. She is very candid about her experience, and sheds some light on the subject of weaning yourself safely from these drugs.
I agree with her that you should never quit taking psychiatric drugs cold turkey. I have done it several times, and every time I ended up suffering VERY severely, and looking back on the situation, I could have potentially done myself some permanent damage.
I never did take Xanax, but I did take Ativan. I would like to share that I was very careful with the amount of Ativan I took, because I knew that it was very addictive after watching a woman I worked with become dependent on it.
After taking it as needed for panic attacks, and only for the extreme attacks, I began to notice that I would begin to feel panicky every three days. After a few weeks of this, I began to realize that these "feelings of panic" were in fact withdrawal symptoms, and I began to cut my dose to no more that one pill a week, and then slowly reduce that to every other week, and then I began to not take them at all.
Even though my dosage was never very high to begin with (considering the prescription was for 1-2 twice a day or as needed for anxiety or insomnia) The withdrawal from the drug was VERY miserable, and took around 3-4 months.
I would feel detached from reality, frightened, and severely depressed. I spent days laying in bed crying. I also would feel this kind of "crawling" under my skin as though there was some sort of minor electric current running through the veins in my legs and back. My muscles would twitch spontaneously, and I had this unquenchable thirst for weeks that I could only begin to satisfy by drinking around a gallon of electrolyte enhanced water a day.
It scares me to think what I would have felt like if I had followed the dosage prescribed!
Return From Psychiatric Drug Withdrawl To Home page